Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 60, NWS North Platte, NE

June 4, 2020Custer County, Garfield County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 4, 2020, 8:16 PM CDT for Custer County, Garfield County, Loup County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 8:16 PM CDT (01:16 UTC)
Expired
Jun 4, 2020, 9:00 PM CDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Custer County, NE, Garfield County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 114 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:21 PM CDTTSTM WND GST 603 E Gates, NEDIME SIZE HAIL AND 60 MPH THUNDERSTORM WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 7:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3729 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

998 
WUUS53 KLBF 050116
SVRLBF
NEC041-071-115-050200-
/O.NEW.KLBF.SV.W.0060.200605T0116Z-200605T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
816 PM CDT Thu Jun 4 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Loup County in north central Nebraska...
  Southwestern Garfield County in north central Nebraska...
  Northeastern Custer County in central Nebraska...

* Until 900 PM CDT.

* At 815 PM CDT, a severe thunderstorm was located 10 miles west of
  Sargent, or 10 miles southwest of Taylor, moving southeast at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Taylor, Sargent, Comstock, Weissert, Westerville, Lillian, Round
  Valley, Walworth, Arcadia Diversion Dam State Wildlife Management
  Area, Wescott, Kent Diversion Dam State Wildlife Management Area,
  Big Oak Canyon, Almeria, Divide Hill and Gates.

This includes the following highways...
 Highway 183 between mile markers 97 and 126.
 Highway 92 between mile markers 307 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9921 4140 9921 4139 9920 4125 9921
      4163 9974 4185 9960 4174 9896
TIME...MOT...LOC 0115Z 300DEG 35KT 4169 9956 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
3 follow-up statements
142 
WWUS53 KLBF 050137
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
837 PM CDT Thu Jun 4 2020

NEC041-071-115-050200-
/O.CON.KLBF.SV.W.0060.000000T0000Z-200605T0200Z/
Loup NE-Garfield NE-Custer NE-
837 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN LOUP...SOUTHWESTERN GARFIELD AND NORTHEASTERN CUSTER
COUNTIES...

At 837 PM CDT, a severe thunderstorm was located near Comstock, or 13
miles south of Taylor, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Taylor, Sargent, Comstock, Weissert, Westerville, Round Valley, Big
Oak Canyon, Arcadia Diversion Dam State Wildlife Management Area,
Divide Hill, Wescott and Kent Diversion Dam State Wildlife Management
Area.

This includes the following highways...
 Highway 183 between mile markers 97 and 127.
 Highway 92 between mile markers 307 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9921 4140 9921 4139 9920 4125 9921
      4156 9964 4182 9941 4174 9896
TIME...MOT...LOC 0137Z 300DEG 35KT 4158 9931 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
258 
WWUS53 KLBF 050148
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
848 PM CDT Thu Jun 4 2020

NEC041-071-115-050200-
/O.CON.KLBF.SV.W.0060.000000T0000Z-200605T0200Z/
Loup NE-Garfield NE-Custer NE-
848 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN LOUP...SOUTHWESTERN GARFIELD AND NORTHEASTERN CUSTER
COUNTIES...

At 848 PM CDT, a severe thunderstorm was located near Comstock, or 14
miles west of Ord, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Taylor, Sargent, Comstock, Weissert, Big Oak Canyon, Arcadia
Diversion Dam State Wildlife Management Area, Divide Hill, Wescott
and Kent Diversion Dam State Wildlife Management Area.

This includes the following highways...
 Highway 183 between mile markers 98 and 127.
 Highway 92 between mile markers 307 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9921 4140 9921 4139 9920 4125 9921
      4151 9952 4182 9941 4174 9896
TIME...MOT...LOC 0148Z 300DEG 35KT 4152 9918 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
548 
WWUS53 KLBF 050153
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
853 PM CDT Thu Jun 4 2020

NEC041-071-115-050203-
/O.EXP.KLBF.SV.W.0060.000000T0000Z-200605T0200Z/
Loup NE-Garfield NE-Custer NE-
853 PM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOUP...
SOUTHWESTERN GARFIELD AND NORTHEASTERN CUSTER COUNTIES WILL EXPIRE AT
900 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and north central Nebraska.

LAT...LON 4174 9921 4140 9921 4139 9920 4125 9921
      4151 9952 4182 9941 4174 9896
TIME...MOT...LOC 0153Z 300DEG 35KT 4150 9915 

$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:55 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 4, 6:55 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
655 PM CDT Thu Jun 4 2020

.SHORT TERM...(This evening through Friday night)
Issued at 329 PM CDT Thu Jun 4 2020

The short range model consensus suggests a severe storm or two will
form off the Black Hills late this afternoon and track into ncntl
Nebraska this evening or later. A stationary front drifting
through nrn Nebraska this afternoon will pool moisture and be an
excellent focus for storm development. The location of the front
this evening could very well dictate the track of the severe
weather.

The NAMnest indicates the storms will move east-southeast at 45 mph
and the HRRR shows a storm motion of 50 mph. The very fast motion
will place the activity in nrn Nebraska between 10 pm and
midnight. Discrete storm development is possible sooner. Winds
aloft are strong with a belt of 50kt winds at 500mb but no low
level jet is shown in the models. This would likely prevent a turn
to the south and keep the storms on an east-southeast course as
shown by the models.

The thunderstorm forecast tonight follows the down-scaled NAM which
tracks a cluster of storms through ncntl Nebraska farther south than
the other models. This forecast is consistent with the latest SPC
storm outlook.

Other isolated strong storms have formed off the Laramie Range
this afternoon and will move into wrn Nebraska. None of these
storms are expected to be severe. Winds aloft are strong relative
to the instability which suggests storms will collapse posing a
strong wind gust hazard.

The thunderstorm forecast Friday and Friday night uses the short
term model blend plus the down-scaled NAM. Wrn and ncntl Nebraska
will be post-frontal Friday and the easterlies should lift moisture
onto the high plains of WY causing storm development off the Laramie
Range. A strong cap and stable air prevents this activity from
moving east into wrn and ncntl Nebraska. A strong low level jet and
warm front develops Friday night. Isolated shower and thunderstorm
chances are in place for this warm front.

.LONG TERM...(Saturday through Thursday)
Issued at 329 PM CDT Thu Jun 4 2020

A powerful storm system will affect wrn and ncntl Nebraska Saturday
through Monday. The models are taking sfc low pressure across wrn
Nebraska and deepening it down to between 984mb and 990mb Sunday
evening. The best chances for severe weather are Saturday across
western Nebraska and Monday across ncntl Nebraska. Sunday's
weather is an interlude to Monday's potential event. Chance POP's
are in place Saturday and Monday.

SPC has already outlooked much of wrn and ncntl Nebraska Saturday
for severe weather. Deep synoptic scale lift from an approaching
upper level trof, strong shear (near 50kts), and MLCAPE around
3000J/KG should easily support supercells across wrn Nebraska late
Saturday. Storm motion will likely be northeast as the upper level
flow is amplified north and south. A similar but less sheared
environment may develop Monday across ncntl Nebraska. The GFS is
giving a flood signal Monday with PWAT north of 1.50 inches and QPF
aligned mostly north and south.

This storm system will send a strong Pacific cold front through the
region Tuesday cooling temperatures and stabilizing the atmosphere
through Thursday. Just isolated thunderstorm chances are in place
during this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 648 PM CDT Thu Jun 4 2020

Scattered thunderstorms are possible across portions of north
central and southwest Nebraska this evening and overnight.
Thunderstorms are expected to move out of the area by early
morning. Winds will switch from the north to the southeast
tomorrow afternoon with VFR conditions.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Gomez
Hazardous weather outlook, Jun 4, 3:11 PM CDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
311 PM CDT Thu Jun 4 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-052015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
311 PM CDT Thu Jun 4 2020 /211 PM MDT Thu Jun 4 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A few severe thunderstorms capable of very large hail and damaging
winds are expected across northern Nebraska tonight. The area of
concern is generally along and north of a line from Merriman to
Brownlee to Burwell with the best chance along and north of a line
from Valentine to Ainsworth to O'Neill.

Isolated strong thunderstorms are possible this evening across
western Nebraska. Lightning and wind gusts to 50 mph are the
hazards.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A few severe storms are possible later Saturday as a warm front
lifts north through the area. Warm temperatures aloft may keep
storms from forming and later forecasts will refine the Saturday
potential.

A cold front will move slowly southeast across the area Monday. A
few severe thunderstorms could develop along the front Monday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather would be appreciated tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 4, 7:15 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service North Platte NE
715 PM CDT Thu Jun 4 2020

NEZ025-035>038-057-059-050045-
Arthur-Custer-McPherson-Thomas-Lincoln-Keith-Logan-
715 PM CDT Thu Jun 4 2020

...STRONG WINDS WILL AFFECT SOUTHEASTERN ARTHUR... EASTERN
KEITH...NORTHERN LINCOLN...LOGAN...MCPHERSON...WEST CENTRAL CUSTER
AND SOUTHEASTERN THOMAS COUNTIES...

At 714 PM CDT/614 PM MDT/, radar indicated rain showers were located
along extending from near Dunning to near Keystone. Movement was
southeast at 45 mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
Stapleton, Tryon, Sutherland, Hershey, Arnold, Paxton, Gandy, Sarben,
Ringgold, Sutherland Reservoir State Recreation Area, Logan, Highway
83 crossing The Dismal River, Coker, O'Fallons, Nevens, Shanklin
Bluff, Tarboz Lake, Big Bald Hill, Pleasant Hill and Bucktail Lake.

This includes the following highways...
 Highway 92 between mile markers 186 and 264.
 Highway 97 between mile markers 1 and 39.
 Interstate 80 in Nebraska between mile markers 144 and 165.
 Highway 83 between mile markers 91 and 137.

LAT...LON 4147 9992 4102 10134 4144 10160 4187 10044
TIME...MOT...LOC 0014Z 323DEG 41KT 4168 10015 4128 10145

Snively
Local storm report, Jun 4, 7:21 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     3 S NORTH PLATTE        41.09N 100.77W
06/04/2020                   LINCOLN            NE   NWS EMPLOYEE

            SEVERAL LARGE TREES DOWN. TIME ESTIMATED FROM RADAR.

&&

CBROWN
Special weather statement, Jun 4, 7:38 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
738 PM CDT Thu Jun 4 2020

NEZ038-050115-
Custer NE-
738 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 20 miles south of Broken Bow, moving east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Ansley, Mason City, Buckeye, Block Hill Basin, Pressey State Wildlife
Management Area, Burr Oak, Gavin Siding, Intersection of Highway 183
and Cumro Road and Cumro.

This includes the following highways...
 Highway 183 between mile markers 73 and 89.
 Highway 2 between mile markers 295 and 307.
 Highway 92 between mile markers 300 and 308.

LAT...LON 4104 9941 4105 9969 4122 9972 4132 9920
      4105 9921
TIME...MOT...LOC 0037Z 266DEG 31KT 4110 9959

Gomez
Special weather statement, Jun 4, 7:54 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service North Platte NE
754 PM CDT Thu Jun 4 2020

NEZ026-027-037-038-059-050130-
Loup NE-Custer NE-Blaine NE-Lincoln NE-Logan NE-
754 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUP...NORTHEASTERN
LINCOLN...SOUTHEASTERN LOGAN...CENTRAL CUSTER AND SOUTHEASTERN BLAINE
COUNTIES UNTIL 830 PM CDT...

At 754 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Victoria Springs State
Recreation Area to 6 miles east of Arnold to 7 miles north of
Maxwell. Movement was southeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Broken Bow, Arnold, Callaway, Brady, Merna, Anselmo, Victoria Springs
State Recreation Area, Weissert, Lillian, Milburn, Round Valley,
Etna, Walworth, Milldale, Lodi, Pleasant Hill, Finchville and Gates.

This includes the following highways...
 Highway 183 between mile markers 106 and 112.
 Highway 2 between mile markers 257 and 283.
 Highway 92 between mile markers 248 and 273.
 Interstate 80 in Nebraska between mile markers 200 and 204.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and north central Nebraska.

LAT...LON 4119 10064 4147 10013 4179 9969 4158 9931
      4120 9976 4104 10012 4105 10022 4100 10023
      4096 10031
TIME...MOT...LOC 0054Z 312DEG 35KT 4170 9970 4143 10007 4119 10050

Gomez
Special weather statement, Jun 4, 8:02 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
802 PM CDT Thu Jun 4 2020

NEZ026-027-038-050145-
Loup NE-Custer NE-Blaine NE-
802 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOUP...NORTHEASTERN
CUSTER AND SOUTHEASTERN BLAINE COUNTIES UNTIL 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Brewster, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Taylor, Sargent, Milburn, Milburn Diversion Dam State Wildlife
Management Area, Walworth, Almeria and Divide Hill.

This includes Highway 183 between mile markers 111 and 131.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and north central Nebraska.

LAT...LON 4171 9982 4184 9983 4188 9931 4155 9929
TIME...MOT...LOC 0102Z 266DEG 23KT 4180 9972

Gomez
Local storm report, Jun 4, 8:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
808 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     17 N DUNNING            42.07N 100.10W
06/04/2020                   BLAINE             NE   TRAINED SPOTTER

            2 FOOT IN DIAMETER TREE BRANCH DOWN. TIME ESTIMATED FROM
            RADAR.

&&

CBROWN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:04 PM CDTSpecial Weather StatementLBFBlaine41 min
Jun 4, 7:12 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas48 min
Jun 4, 7:15 PM CDTSpecial Weather StatementLBFLogan30 min
Jun 4, 7:19 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup41 min
Jun 4, 7:38 PM CDTSpecial Weather StatementLBFCuster37 min
Jun 4, 7:47 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Garfield, Holt, Loup, Rock43 min
Jun 4, 7:54 PM CDTSpecial Weather StatementLBFCuster36 min
Jun 4, 8:02 PM CDTSpecial Weather StatementLBFLoup43 min
Jun 4, 8:28 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock, Wheeler47 min
Jun 4, 9:07 PM CDTSpecial Weather StatementLBFWheeler38 min
Jun 4, 10:28 PM CDTSevere Thunderstorm WarningLBFCherry47 min
Jun 4, 10:48 PM CDTSevere Thunderstorm WarningLBFCherry42 min
Jun 4, 11:27 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha33 min
Jun 4, 11:56 PM CDTSpecial Weather StatementLBFKeya Paha34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.